ERIKA DE REYNOSA, S.A. DE C.V. STAY SAFE/SAFE LOCK CATHETER EXT. 12 IN.; SET, ADMINISTRATION, FOR PERITONEAL DIALYSIS, DISPOSABLE
Back to Search Results |
| Catalog Number |
050-95001 |
| Medical Device Problem Code |
Crack (1135)
| Health Effect - Clinical Codes |
Abdominal Pain (1685); Peritonitis (2252)
| Date of Event |
10/23/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
On 24/jan/2024, a nx-stage area manager reported to post market surveillance that there was an allegation of a possible product deficiency involving the fresenius stay safe/safe lock catheter extension (product number 050-95001) in the hattiesburg, ms clinic.The area manager provided the nurse contact email and additional follow-up was performed.On (b)(6) 2024, the nurse contact reported that the (b)(6) clinic had a few patients that experienced a crack in the fresenius stay safe/safe lock catheter extension set (where the red end meets the copak) and as a result some of the patient¿s developed peritonitis.In an additional follow-up call to the nurse contact, it was reported that there were five peritoneal dialysis (pd)patients who developed peritonitis in association with the cracked pd catheter extension sets.The five peritonitis events occurred over time with the first event occurring on 2/feb/2023 and the last reported event on 4/jan/2024.Per clinic protocol, during a pd clinic visit each patient has the fresenius stay safe/safe lock catheter extension changed.Per the nurse, each crack in the extension set was discovered when the patient came into the pd clinic.Per the nurse, all the actual samples of the product involved in each instance of peritonitis have been discarded.Additionally, the nurse was not able to provide the lot¿s for the involved products.There were no other allegations of additional adverse events related to the cracked extension sets.This clinic investigation was performed the capture the nature of the peritonitis event for this male patient with the initials (b)(6) per the nurse, the patient had the pd catheter extension set placed on (b)(6) 2023 (lot # unknown).On (b)(6) 2023, this patient was seen in the outpatient pd clinic for abdominal pain and cloudy effluent.The patient had a pd culture obtained (the same day) which grew corynebacterium species.The patient was initiated on a 3-week course of antibiotic therapy using vancomycin and fortaz (per clinic protocol) on an outpatient basis.During the pd clinic visit, a crack in the pd catheter extension set was discovered and peritonitis was attributed to the product.The patient had the pd catheter extension set changed and the patient continued pd therapy with the same cycler.The nurse confirmed the patient recovered from the peritonitis event.
Additional Manufacturer Narrative
Plant investigation: the plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.Clinical investigation: a temporal relationship exists between a crack in the fresenius stay safe/safe lock catheter extension and the patient¿s peritonitis event.Based on the reported information, it cannot be determined what may have caused the crack to occur.The actual product sample has reportedly been discarded and therefore is not available to be returned to the manufacturer for product analysis.The lot # for the product involved is also unknown.The patient¿s pd culture generated growth of corynebacterium species which is a bacterium that lives on skin.A crack in the pd catheter extension may allow entry of microorganisms into the sterile peritoneum which is likely to cause peritonitis.Therefore, the fresenius stay safe/safe lock catheter extension cannot be excluded in causing the peritonitis event.
Additional Manufacturer Narrative
Plant investigation: as the device was not returned to the manufacturer, a physical evaluation could not be performed.Should the sample become available, the investigation file will be reopened and will be updated accordingly.Since the lot number is unknown and the patient number is unknown could not be performed a sap shipping search for the possible involved lots.As a physical evaluation could not be performed, a definitive conclusion regarding the reported incident could not be reached and a cause could not be confirmed.
Event or Problem Description
On (b)(6) 2024, a nx-stage area manager reported to post market surveillance that there was an allegation of a possible product deficiency involving the fresenius stay safe/safe lock catheter extension (product number (b)(4)) in the hattiesburg, ms clinic.The area manager provided the nurse contact email and additional follow-up was performed.On (b)(6) 2024, the nurse contact reported that the hattiesburg clinic had a few patients that experienced a crack in the fresenius stay safe/safe lock catheter extension set (where the red end meets the copak) and as a result some of the patient¿s developed peritonitis.In an additional follow-up call to the nurse contact, it was reported that there were five peritoneal dialysis (pd)patients who developed peritonitis in association with the cracked pd catheter extension sets.The five peritonitis events occurred over time with the first event occurring on (b)(6) 2023 and the last reported event on (b)(6) 2024.Per clinic protocol, during a pd clinic visit each patient has the fresenius stay safe/safe lock catheter extension changed.Per the nurse, each crack in the extension set was discovered when the patient came into the pd clinic.Per the nurse, all the actual samples of the product involved in each instance of peritonitis have been discarded.Additionally, the nurse was not able to provide the lot#/#¿s for the involved products.There were no other allegations of additional adverse events related to the cracked extension sets.This clinic investigation was performed the capture the nature of the peritonitis event for this male patient with the initials m.N.Per the nurse, the patient had the pd catheter extension set placed on (b)(6) 2023 (lot # unknown).On (b)(6) 2023, this patient was seen in the outpatient pd clinic for abdominal pain and cloudy effluent.The patient had a pd culture obtained (the same day) which grew corynebacterium species.The patient was initiated on a 3-week course of antibiotic therapy using vancomycin and fortaz (per clinic protocol) on an outpatient basis.During the pd clinic visit, a crack in the pd catheter extension set was discovered and peritonitis was attributed to the product.The patient had the pd catheter extension set changed and the patient continued pd therapy with the same cycler.The nurse confirmed the patient recovered from the peritonitis event.
Event or Problem Description
On 24/jan/2024, a nx-stage area manager reported to post market surveillance that there was an allegation of a possible product deficiency involving the fresenius stay safe/safe lock catheter extension (product number 050-95001) in the (b)(6).The area manager provided the nurse contact email and additional follow-up was performed.On 25/jan/2024, the nurse contact reported that the (b)(6) had a few patients that experienced a crack in the fresenius stay safe/safe lock catheter extension set (where the red end meets the copak) and as a result some of the patient¿s developed peritonitis.In an additional follow-up call to the nurse contact, it was reported that there were five peritoneal dialysis (pd)patients who developed peritonitis in association with the cracked pd catheter extension sets.The five peritonitis events occurred over time with the first event occurring on 2/feb/2023 and the last reported event on 4/jan/2024.Per clinic protocol, during a pd clinic visit each patient has the fresenius stay safe/safe lock catheter extension changed.Per the nurse, each crack in the extension set was discovered when the patient came into the pd clinic.Per the nurse, all the actual samples of the product involved in each instance of peritonitis have been discarded.Additionally, the nurse was not able to provide the lot#/#¿s for the involved products.There were no other allegations of additional adverse events related to the cracked extension sets.This clinic investigation was performed the capture the nature of the peritonitis event for this male patient with the initials m.N.Per the nurse, the patient had the pd catheter extension set placed on (b)(6) 2023 (lot # unknown).On (b)(6) 2023, this patient was seen in the outpatient pd clinic for abdominal pain and cloudy effluent.The patient had a pd culture obtained (the same day) which grew corynebacterium species.The patient was initiated on a 3-week course of antibiotic therapy using vancomycin and fortaz (per clinic protocol) on an outpatient basis.During the pd clinic visit, a crack in the pd catheter extension set was discovered and peritonitis was attributed to the product.The patient had the pd catheter extension set changed and the patient continued pd therapy with the same cycler.The nurse confirmed the patient recovered from the peritonitis event.Additional follow up was conducted per manufacturing request to inquire the associated clinic¿s method (as well as chemical used) for cleaning the stay safe extension set while in use.The pdrn indicated that the blue end of the stay safe extension set (the port which connects to the fresenius cycler set or a manual pd bag for a pd treatment) is cleaned with alcavis for two minutes upon connection only.The nurse stated the patient is educated, trained, and performs this procedure.Per the nurse, the red end of the stay safe extension set (the end which connected to the patient¿s pd catheter) is cleaned daily with soap and water by the patient.Additionally, the red end of the stay safe extension set is cleaned with betadine when it is initially connected to the pd catheter copak adaptor.The nurse reiterated that the observed cracks occurred at the red end of the stay safe extension set.